Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Suffering from BP. Got a gout attack in toe. Taking gluformin xl500 with controlled diet. Need some advice

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
Dear Doctor, 6 month back I went to a doctor, for routine tests. I was a B.P. Patient for last 14 years, I am using medicines as advised by her. Then my blood test revealed F.B.S 124mg/dl. average reading was 5. I was not suggested any diabetic medicine. But she cautioned me to be be restrictive of diet. 2 months back I got a Gout attack at my left leg toe. Then I went to a Dietician. He prescribed 250mg GLUFORMIN XL500 AFTER BREAK FAST. i AM USING IT, WITH DIET CONTROL.exercise walking etc., i AM NOT USING SUGAR, or any sugar contained food,EXCEPT RICE. I am 62. I have no visible simptoms, except that often thirsty, Inspite of using Half tab of GluforminXL 500, my weekly reading of Fasting blood sugar with meter, at about 7 am are 98, 104, 111, 114, 124, 128 for the last sis Sundays. I need your advice

Posted Sat, 20 Oct 2012 in Bones, Muscles and Joints
Answered by Dr. Madhuri Patil 1 hour later

Your sugar readings taken in fasting state are suggestive of something called 'impaired fasting glucose (IFG)'. This is true if your post-meal sugar was within 140 mg/dl and the lab where you did your average sugar (HbA1c- which is 5%) was a reliable one (NABL recognized).

But if your report of average sugar does not read that the lab is NABL certified, then I would like you to undergo oral glucose tolerance test (OGTT) and HbA1c test (average sugar test) from any NABL certified lab near to your place. That will certainly help us diagnose your sugar condition- whether it is IFG or IGT where your post-glucose sugar would be more than 140 mg/dl and your HbA1c would be more than 6. This is just to make clear about diagnosis.

Whatever the matter is, for your age (62 yr), keeping diet control by avoiding direct sugars and fat-rich foods is good enough. You have not mentioned your weight and height here. But if you are not overweight then just divide the amount of food (calories) you eat into small 6 meals spread over a day. Do not go overboard. Just try it by not eating big amount of food at a time. But if you are overweight, your calorie intake should be cut down by some percentage if you let me know your height and weight.

Most importantly, if only your fasting sugar is on higher side, then you should take the tablet Gluformin XL 500 (half of it) after your dinner and not after the breakfast. So make that change and you will see fasting sugars falling down by 20 to 25 (mg/dl). So please discuss with your doctor about this.

Other aspects of your health like cholesterol, kidney tests like serum creatinine, urine microalbumin, serum sodium, serum potassium, eye check up and ECG should be done in view of long standing blood pressure and new onset higher sugars- once a year.

I hope this answer your query what you should be doing with such sugar readings. Any other query, please let me know.

All the best.
Above answer was peer-reviewed by
Follow-up: Suffering from BP. Got a gout attack in toe. Taking gluformin xl500 with controlled diet. Need some advice 20 hours later
Thank you Doctor, My height is 5'.9" and weight 70kgs. Please advice at which fasting, sugar stage I need medication,I mean use of tabs. While using this tab I found some white outer skin fall over my fore legs, looks like sweat evaporated on body in summer. what are side effects of this tab. what will be the physical developments or depreciation if sugar levels shoot up and from which point?
Answered by Dr. Madhuri Patil 4 hours later
Hi and thanks again,

So you are not overweight. If you do all dieting and exercise and if your fasting sugar is still more than 120mg/dl, then you need this tablet.

This tablet contains Metformin and does not have any side effects on your skin as such. You would have gastric burning sensation with this tablet- which you do not seem to have and you have been tolerating it very well- as you are also on the minimum dose of it and you are taking it after food. So do not worry about this tablet's side effects in you.

Your body can have complications due to high sugars at any level - in people with impaired fasting glucose or even impaired glucose tolerance there have been records of complications of eyes and nerves. It all depends on individual person. The complications of high sugars are in continuum - that means higher the sugars, higher the complications.

For your age, best is to keep your fasting sugars less than 110 mg/dl and post meal sugars less than 180 mg/dl. Average sugars should be less than 7% always. That has been proven safe where a person of your age does not develop much complications of diabetes nor he/she is at risk of going into troublesome low sugars.

I hope you got your answers. Do write back for any further query.
If all your queries are answered please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor